Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 7, NWS Hanford, CA

September 23, 2011Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Sep 23, 2011, 5:14 PM PDT for Kern County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2011, 5:14 PM PDT (00:14 UTC)
Expired
Sep 23, 2011, 5:45 PM PDT
In force
31 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Kern County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2011-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2011-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS56 KHNX 240014
SVRHNX
CAC029-240045-
/O.NEW.KHNX.SV.W.0007.110924T0014Z-110924T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
514 PM PDT FRI SEP 23 2011

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 545 PM PDT

* AT 507 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF CALIFORNIA
  CITY...OR 34 MILES SOUTHWEST OF RIDGECREST...AND MOVING NORTH AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALIFORNIA CITY...MOJAVE AND RANDSBURG THROUGH 545 PM PDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3507 11821 3534 11811 3551 11764 3516 11765
      3494 11813
TIME...MOT...LOC 0013Z 185DEG 38KT 3525 11794

$$

DUDLEY
1 follow-up statement
155 
WWUS56 KHNX 240042
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
542 PM PDT FRI SEP 23 2011

CAC029-240050-
/O.EXP.KHNX.SV.W.0007.000000T0000Z-110924T0045Z/
KERN CA-
542 PM PDT FRI SEP 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KERN COUNTY WILL
EXPIRE AT 545 PM PDT...

SEVERE LEVEL WINDS FROM THUNDERSTORMS HAVE MOVED OUT OF THE WARNING 
AREA AND THE WARNING FOR EAST CENTRAL KERN COUNTY WILL EXPIRE AT 545 
PM PDT.

GUSTY WINDS TO OVER 45 MPH WILL CONTINUE TO AFFECT THE AREA THROUGH 
630 PM.


LAT...LON 3507 11821 3534 11811 3551 11764 3516 11765
      3494 11813
TIME...MOT...LOC 0040Z 185DEG 38KT 3553 11791

$$

DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:01 PM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 23, 3:01 PM PDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION SECTION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
301 PM PDT FRI SEP 23 2011

.SYNOPSIS...
TROPICAL MOISTURE MOVING NORTHWARD INTO THE REGION WILL PRODUCE
ISOLATED TO SCATTERED THUNDERSTORMS...PRIMARILY OVER THE KERN COUNTY
MOUNTAINS THROUGH SATURDAY. OTHERWISE...HIGH PRESSURE WILL CONTINUE
TO BRING ABOVE NORMAL TEMPERATURES. COOLING OVER THE ARE IS EXPECTED
BY SUNDAY AS LOWER PRESSURE INVADES CALIFORNIA.

&&

.DISCUSSION...A FEW SHOWERS DEVELOPING OVER THE SIERRA NEVADA
THIS AFTERNOON. OTHERWISE MOST OF THE SHOWER ACTIVITY HAS
REMAINED TOWARDS SANTA BARBARA AND SAN LOUIS OBISPO COUNTIES.
THINK THE CONVECTIVE THREAT FOR THUNDERSTORMS WILL CONTINUE OVER
THE SOUTH HALF OF THE DISTRICT INTO THE EARLY EVENING. AN UPPER
LOW OFF POINT CONCEPTION WILL LIFT NORTHWARD OFF THE CENTRAL COAST
THIS EVENING TAKING THE BEST DYNAMIC FORCING TOWARDS CENTRAL
VALLEY AND YOSEMITE AREA TONIGHT. MODELS PROG THE UPPER LOW TO
WEAKEN BUT PUSH EAST OVER CENTRAL CALIFORNIA SATURDAY. INSTABILITY
DECREASES TOWARDS THE COAST BUT CONDITIONS REMAIN UNSTABLE OVER
THE SIERRA FOR A CONTINUED THREAT OF THUNDER. TEMPERATURES SHOULD
BE COOLER SATURDAY DUE TO SYNOPTIC COOLING WITH THE COASTAL LOW. A
UPPER TROUGH FROM THE GULF OF ALASKA WILL REACH CALIFORNIA SUNDAY.
THUS THE COOLING TREND WILL CONTINUE THROUGH THE WEEKEND BUT WITH
STRONGER WINDS OVER MUCH OF THE AREA. GUSTY WINDS SHOULD DEVELOP
SUNDAY AFTERNOON ALONG MOUNTAINS PASSES OF THE WEST SIDE OF THE
VALLEY THEN SHIFT TO THE KERN COUNTY MOUNTAIN PASSES AND HIGH
DESERT. MODELS PROG BEST DYNAMICS AND PRECIPITATION ALONG A COLD
FRONT OVER NCAL BUT THE FRONT FALLS APART AS IT APPROACHES THE N
SAN JOAQUIN VALLEY. THE COOL TEMPERATURES WILL BE SHORT LIVED AS
AN UPPER RIDGE OVER THE EAST PACIFIC BUILD EAST OVER CALIFORNIA
MONDAY. THE HIGH WILL CONTINUE TO EXPAND INTO THE INTERIOR WEST
BUT MODELS SHOW THE CENTER OF THE RIDGE REMAINING NEAR CALIFORNIA.
THUS WARM AND DRY CONDITIONS MAY CONTINUE THROUGH NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE SAN JOAQUIN VALLEY THROUGH 00Z
SUNDAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER MOUNTAIN AND
DESERT AREAS THROUGH 06Z SATURDAY WITH LOCAL MVFR CEILINGS IN
THUNDERSTORMS OVER THE SIERRA. ISOLATED THUNDESTORMS WILL DEVELOP
AGAIN OVER MOUNTAIN AREAS AFTER 20Z SATURDAY.

&&

.AIR QUALITY ISSUES...
ON FRIDAY SEPTEMBER 23 2011... UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO... KERN... KINGS AND TULARE COUNTIES.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 11 PM
PDT THIS EVENING CAZ095.

&&

PUBLIC...MV
AVN/FW...MENDENHALL
SYNOPSIS...WP

WEATHER.GOV/HANFORD
Hazardous weather outlook, Sep 23, 9:36 AM PDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
936 AM PDT FRI SEP 23 2011

CAZ096-097-241645-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
936 AM PDT FRI SEP 23 2011

...ISOLATED THUNDERSTORMS TODAY THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ089-241645-
WEST CENTRAL SAN JOAQUIN VALLEY-
936 AM PDT FRI SEP 23 2011

...ISOLATED THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST CENTRAL SAN
JOAQUIN VALLEY.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ091>095-241645-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
936 AM PDT FRI SEP 23 2011

...RED FLAG WARNING AND ISOLATED TO SCATTERED THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN SAN JOAQUIN
VALLEY...THE FOOTHILLS EAST OF THE SAN JOAQUIN VALLEY...AND THE
MOUNTAINS AND DESERT OF KERN COUNTY.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 1100 PM TONIGHT FOR THE KERN
COUNTY MOUNTAINS SOUTH AND TO THE WEST OF HIGHWAY 58.

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT WITH THE
GREATEST CHANCE IN THE FRAZIER PARK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ098-099-241645-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
936 AM PDT FRI SEP 23 2011

...ISOLATED THUNDERSTORMS TODAY THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERTS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:03 PM PDTSpecial Weather StatementHNXKings42 min
Sep 23, 8:21 PM PDTSpecial Weather StatementHNXKern54 min
Sep 23, 8:53 PM PDTSpecial Weather StatementHNXFresno, Kings52 min
Sep 24, 8:56 AM PDTSpecial Weather StatementHNXMerced34 min
Sep 24, 2:16 PM PDTSpecial Weather StatementHNXMariposa44 min
Sep 24, 3:09 PM PDTSpecial Weather StatementHNXMariposa36 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.